Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Blacksburg, VA

May 1, 20178 counties in Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2017, 6:25 PM EDT for 8 counties in Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 65 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 6:25 PM EDT (22:25 UTC)
Expired
May 1, 2017, 7:30 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC, Amherst County, VA, Bedford County, VA, Campbell County, VA, City of Danville, VA, City of Lynchburg, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:37 PM EDTTSTM WND DMG1 Ene Blairs, VATHUNDERSTORM WINDS BROUGHT TREES DOWN ALONG HIGHWAY 29 NEAR LAWLESS CREEK ROAD.
May 1, 6:37 PM EDTTSTM WND DMG5 S Mayfield, NCONE TREE DOWN ON ESTES ROAD WHERE IT CROSSES WOLF ISLAND CREEK
May 1, 6:45 PM EDTTSTM WND DMG1 Nne Danville City, VATHUNDERSTORM WINDS DOWNED LARGE TREE LIMBS 8 INCHES IN DIAMETER AT THE INTERSECTION OF RIVERSIDE DRIVE AND CAMELOT COURT. THE ROAD WAS CLOSED TEMPORARILY.
May 1, 6:45 PM EDTTSTM WND DMG3 S Danville City, NCTHUNDERSTORMS WINDS DOWNED 8 TREES ALL AT ONCE ALONG PRIVATE PROPERTY NORTHEAST OF THE COMMUNITY OF PELHAM, NC.
May 1, 6:47 PM EDTTSTM WND DMG2 Ene Danville City, VATHUNDERSTORM WINDS SNAPPED POWERPOLES NEAR THE INTERSECTION OF OVERBY STREET AND WAGNER STREET. A TREE WAS ALSO REPORTED NEARBY, BUT DID NOT SEEM TO BE ASSOCIATED WITH THE DOWNED WIRES.
May 1, 6:53 PM EDTTSTM WND DMG1 Sse Danville City, VAGODANRIVER DOT COM NEWSPAPER REPORTED A TREE HAD FALLEN ON AN APARTMENT COMPLEX IN THE 200 BLOCK OF HUGHES STREET IN DANVILLE. NO INJURIES REPORTED. TIME ESTIMATED FROM RADAR.
May 1, 6:53 PM EDTTSTM WND DMG3 N Hurt, VAONE TREE DOWN ON LYNCH MILL ROAD
May 1, 6:53 PM EDTTSTM WND DMG5 W Elmo, VATHUNDERSTORM WINDS DOWNED A TREE ALONG SLAYTON ROAD NEAR SUTHERLIN, VA.
May 1, 7:00 PM EDTTSTM WND DMG4 Ene Ringgold, VATHUNDERSTORM WINDS DOWNED SEVERAL TREES ALONG ROCK SPRING ROAD NEAR COUNTRYSIDE DRIVE.
May 1, 7:09 PM EDTTSTM WND DMG6 Ssw Concord, VAONE TREE DOWN ON BETHANY ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:54 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

921 
WUUS51 KRNK 012225
SVRRNK
NCC033-157-VAC009-019-031-067-089-143-590-680-012330-
/O.NEW.KRNK.SV.W.0032.170501T2225Z-170501T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
625 PM EDT MON MAY 1 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Eastern Rockingham County in north central North Carolina...
  Caswell County in north central North Carolina...
  The City of Danville in south central Virginia...
  Campbell County in central Virginia...
  Pittsylvania County in south central Virginia...
  Southern Bedford County in south central Virginia...
  South central Amherst County in central Virginia...
  Eastern Henry County in south central Virginia...
  The City of Lynchburg in central Virginia...
  Eastern Franklin County in west central Virginia...

* Until 730 PM EDT

* At 625 PM EDT, severe thunderstorms were located along a line
  extending from near North Shore to near Sandy River to 7 miles
  north of Greensboro, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Law enforcement. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Lynchburg...
  Danville...
  Eden...
  Reidsville...
  and Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3625 7983 3663 7970 3722 7975 3750 7912
      3725 7892 3718 7883 3702 7891 3706 7909
      3655 7922 3654 7914 3641 7915 3624 7953
TIME...MOT...LOC 2225Z 238DEG 41KT 3712 7964 3667 7965 3619 7981 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
2 follow-up statements
971 
WWUS51 KRNK 012253
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
653 PM EDT MON MAY 1 2017

VAC067-012302-
/O.CAN.KRNK.SV.W.0032.000000T0000Z-170501T2330Z/
Franklin VA-
653 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS 
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
north central North Carolina...and central, south central and west
central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3625 7983 3663 7970 3682 7972 3686 7964
      3705 7959 3714 7967 3719 7975 3722 7975
      3750 7912 3725 7892 3718 7883 3702 7891
      3706 7909 3655 7922 3654 7914 3641 7915
      3624 7953
TIME...MOT...LOC 2252Z 238DEG 41KT 3727 7934 3682 7935 3634 7951 

$$

NCC033-157-VAC009-019-031-089-143-590-680-012330-
/O.CON.KRNK.SV.W.0032.000000T0000Z-170501T2330Z/
Rockingham NC-Caswell NC-City of Danville VA-Campbell VA-
Pittsylvania VA-Bedford VA-Amherst VA-Henry VA-City of Lynchburg VA-
653 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT 
FOR EASTERN ROCKINGHAM...CASWELL...CAMPBELL...PITTSYLVANIA...SOUTHERN 
BEDFORD...SOUTH CENTRAL AMHERST...AND EASTERN HENRY COUNTIES...THE 
CITY OF DANVILLE AND THE CITY OF LYNCHBURG...

At 652 PM EDT, severe thunderstorms were located along a line
extending from near Evington to near Chatham to near Camp Springs,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Lynchburg...
Danville...
Eden...
Reidsville...
and Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3625 7983 3663 7970 3682 7972 3686 7964
      3705 7959 3714 7967 3719 7975 3722 7975
      3750 7912 3725 7892 3718 7883 3702 7891
      3706 7909 3655 7922 3654 7914 3641 7915
      3624 7953
TIME...MOT...LOC 2252Z 238DEG 41KT 3727 7934 3682 7935 3634 7951 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
771 
WWUS51 KRNK 012327
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
727 PM EDT MON MAY 1 2017

NCC033-157-VAC009-019-031-089-143-590-680-012334-
/O.EXP.KRNK.SV.W.0032.000000T0000Z-170501T2330Z/
Rockingham NC-Caswell NC-City of Danville VA-Campbell VA-
Pittsylvania VA-Bedford VA-Amherst VA-Henry VA-City of Lynchburg VA-
727 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN ROCKINGHAM...CASWELL...CAMPBELL...PITTSYLVANIA...SOUTHERN
BEDFORD...SOUTH CENTRAL AMHERST...AND EASTERN HENRY COUNTIES...THE
CITY OF DANVILLE AND THE CITY OF LYNCHBURG WILL EXPIRE AT 730 PM
EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. 

However, a severe thunderstorm warning has been re-issued for 
eastern Campbell, eastern Pittsylvania, southeastern Amherst and 
Halifax Counties in Virginia and extreme southeastern Caswell County 
in North Carolina until 815 pm.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
north central North Carolina...and central, south central and west
central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3625 7983 3663 7970 3682 7972 3686 7964
      3705 7959 3714 7967 3719 7975 3722 7975
      3750 7912 3725 7892 3718 7883 3702 7891
      3706 7909 3655 7922 3654 7914 3641 7915
      3624 7953
TIME...MOT...LOC 2324Z 238DEG 41KT 3742 7904 3697 7905 3649 7922 

$$

Loconto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:29 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 1, 2:29 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
229 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will move through the region today and bring the
potential for strong to severe thunderstorms into early this
evening. Blustery northwest winds behind the front will usher in
cooler air for midweek. Another cold front will move through on
Thursday night, followed by much below normal temperatures fore
the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...

Satellite imagery shows that low clouds have been holding tough
across the region and this has helped keep instability in check.
However, some breaks/thin spots have developed so some degree of
heating is occurring. Since we didn't have a massive exodus of
clouds and are now passed peak heating, there is not a large
pool of unstable air for upstream convection to move into. While
this will indeed limit the threat for widespread severe
thunderstorms, shear remains very impressive so will have to
closely monitor the radar for embedded deeper convection just
ahead of the front that may be able to tap the low level wind
field.

The cold front will be moving off to our east early tonight,
with strong northwest flow developing overnight. Winds will
become quite strong along the ridgetops, then spread to lower
elevations with diurnal mixing tomorrow. Note that recent
rainfall has let the ground quite wet and this may cause trees
to topple more easily in the gusty conditions. The low level
wind field will then relax and allow winds to diminish later
Tuesday afternoon.

Temperatures behind the front will be trending cooler and be
near normal for the start of May. Highs Tuesday will generally be
in the Middle 70s east of the Ridge and in the middle 60s west.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 200 PM EDT Monday...

With the potential for active weather in the near-term period,
completed the short- and long-term part of the forecast early
without the 12z ECMWF.

The central Appalachians, southern Blue Ridge and the VA/NC Piedmont
region looks to be on the southern periphery of cyclonic flow in mid-
levels Tuesday night into early Wednesday. Surface ridge of high
pressure builds from the northwest, affording clear skies but also
slightly cooler than typical early-May temperatures due to 850 mb
cool advection (generally dropping to 0 to +2C). While boundary
layer generally decouples allowing for stronger Tuesday gusts to
abate by Tuesday evening, aforementioned cool thermal profiles aloft
combined with daytime insolation Wednesday should again lead to
moderately breezy westerly to northwesterly winds. Lows Tuesday
night in the 40s to near 50, rebounding up to highs the 60s to lower
70s with daytime sunshine Wednesday.

Later Wednesday into Wednesday night, ridging at the surface
continues to build eastward off the coast. 2-m AGL to 925 mb flow
becomes northeast to easterly, leading to potential for increasing
cloudiness/stratus developing along and east of the Blue Ridge later
Wednesday into Wednesday night. Will also be watching for increasing
cloudiness as well in our far western VA/southeast WV counties
toward early Thursday morning as well, ahead of a potent vertically
stacked circulation centered over the mid-Mississippi Valley. We
should remain generally dry however. Lows in the mid 40s to
lower/mid 50s with greater amounts of cloud cover late.

By Thursday, strengthening low-level south to southwest flow of 35-
45 kts results in marked increase thermal and moisture advection
through the day precedes a strong cold front. PWATs increase to
values around 1.0 to 1.25" per SREF mean, and while strong vertical
wind shear is present surface-based instability is quite poor due to
overnight stratus that may struggle to burn off if at all before the
front arrives. PoPs increase from the west mainly Thursday
afternoon, and couldn't rule out some embedded thunderstorms tied
mainly to the front itself into far southeast VA into southeast WV.
Steadiest/heaviest rain appears to occur Thursday night. I could
envision there being a limited concern for heavy rain and possible
isolated hydrologic concerns, though that threat may be better
focused into Thursday evening. Highs Thursday are a bit tricky given
likelihood of cloudiness all day offsetting warm thermal advection;
offered highs only in the 60s, undercutting available MOS by several
degrees with little to no insolation expected.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Monday...

Cold front associated with upper low over the Ohio Valley looks to
move east across the forecast area Thursday evening. Focus for
heaviest rainfall appears to be in this period given PWAT values of
at or around 1.25" with some southeasterly upslope enhancement
possible along the Blue Ridge and into the foothills. Again, not
thinking severe could see potential for heavier rain rates and
possible isolated hydro issues if rain and/or embedded thunderstorms
can train in a linear fashion. Relatively fast northeastward cell
motion given strong wind field would keep the threat limited.
Certainly something to carefully monitor in later guidance.

Temperatures then trend near to cooler than normal for Friday into
the weekend as the region becomes governed by deep cyclonic gyre and
associated cold pool aloft. Periods of diurnal, instability-driven
rain showers will be possible Friday into Saturday. 850 mb
temperatures in southeast WV do cool below 0C Saturday, so
possibility for a few late-season snowflakes along the western
Greenbrier County hillslopes if thermal profiles are correct. While
we lose the moisture for precip Sunday into early next week,
temperatures stay near to below normal until we rid ourselves of the
cold pool aloft, which doesn't appear likely until early next
week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Convection ahead of a cold front approaching from the west will
be the main concern for aviation into this evening. Convection
may approach severe levels with strong winds the primary threat.
Will rely on meso guidance in attempting to time passage of
convection. Expect the front to be pushing off to our east early
tonight, but synoptic winds in cold advection behind the front
will become quite gusty along the hilltops overnight, then
migrate to lower elevations when diurnal mixing becomes
established tomorrow. Gusts tomorrow may exceed 30 kts
especially at KROA. Cigs may lower to MVFR west of the Blue
Ridge in upslope flow overnight but expect conditions to trend
to VFR through Tuesday morning.

Extended Aviation Discussion...

VFR conditions will continue as winds subside under high
pressure Tuesday night through Wednesday/Wednesday night.
A slow moving low pressure system will then bring widespread
precipitation and sub-VFR conditions to the Mid Atlantic region
Thursday and Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...AL
LONG TERM...AL
AVIATION...MBS/JH
Hazardous weather outlook, May 1, 3:55 PM EDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
355 PM EDT Mon May 1 2017

VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-020900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
355 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms containing damaging
winds and large hail today. An isolated tornado could also occur.

West winds may also gust to 40 or 45 mph tonight behind a passing
cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-020900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
355 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms containing damaging
winds and large hail today. An isolated tornado could also occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-020900-
Ashe-Alleghany NC-Watauga-Grayson-
355 PM EDT Mon May 1 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also a slight risk for severe thunderstorms containing
damaging winds and large hail today. An isolated tornado could also
occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 5:00 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             SIMMONSVILLE            37.38N 80.37W
05/01/2017  E0.25 INCH       CRAIG              VA   911 CALL CENTER

&&

JMORROW
Special weather statement, May 1, 5:04 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
504 PM EDT MON MAY 1 2017

VAZ034-044-045-058-012200-
Halifax-Campbell-Bedford-Pittsylvania-
504 PM EDT MON MAY 1 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN CAMPBELL...CENTRAL PITTSYLVANIA...NORTHWESTERN HALIFAX AND
SOUTH CENTRAL BEDFORD COUNTIES...

At 503 PM EDT, a strong thunderstorm was located over Chatham, moving
northeast at 45 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Altavista...
Hurt...
Chatham...
Gretna...
and Brookneal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3667 7935 3676 7958 3724 7942 3709 7888
TIME...MOT...LOC 2103Z 223DEG 35KT 3680 7941

KK
Local storm report, May 1, 5:31 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     EAST BEND               36.22N 80.51W
05/01/2017                   YADKIN             NC   911 CALL CENTER

            ONE TREE FELL ON A HOUSE ALONG HIGHWAY 67 IN TOWN

&&

PW
Local storm report, May 1, 5:35 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     6 SSW YADKINVILLE       36.06N 80.70W
05/01/2017                   YADKIN             NC   911 CALL CENTER

            TWO TREES DOWN ON LONE HICKORY ROAD

&&

PW
Local storm report, May 1, 5:36 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     5 SSW YADKINVILLE       36.06N 80.70W
05/01/2017                   YADKIN             NC   911 CALL CENTER

            ONE TREE DOWN ON LIBERTY CHURCH ROAD

&&

PW
Special weather statement, May 1, 6:20 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
620 PM EDT MON MAY 1 2017

VAZ034-035-045-012300-
Amherst-Campbell-Bedford-
620 PM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CAMPBELL...BEDFORD...AND AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...

At 618 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glasgow to near Smith Mountain Lake
State Park. Movement was northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Amherst...
and Hurt.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3772 7907 3770 7899 3765 7896 3748 7895
      3743 7902 3730 7895 3710 7914 3709 7920
      3713 7925 3710 7930 3714 7934 3706 7941
      3704 7960 3715 7967 3748 7958 3757 7943
      3758 7945 3761 7946 3770 7932 3779 7909
TIME...MOT...LOC 2218Z 233DEG 55KT 3759 7948 3706 7959

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:23 PM EDTWind AdvisoryRNKAlleghany, Bath, Bland, Carroll, Craig, Floyd and 13 more26 hr
May 1, 3:29 PM EDTSpecial Weather StatementRNKGrayson, Pulaski, Wythe, City of Radford61 min
May 1, 4:01 PM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax59 min
May 1, 4:06 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Martinsville54 min
May 1, 4:52 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Campbell, City of Lynchburg53 min
May 1, 4:53 PM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, City of Martinsville52 min
May 1, 5:04 PM EDTSpecial Weather StatementRNKPittsylvania56 min
May 1, 5:10 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania43 min
May 1, 5:16 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham74 min
May 1, 5:32 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville58 min
May 1, 5:49 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte26 min
May 1, 5:51 PM EDTTornado WarningRNKCity of Danville24 min
May 1, 6:20 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Lynchburg40 min
May 1, 6:58 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more77 min
May 1, 2:53 PM EDTAreal Flood AdvisoryRNKWatauga5 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.